Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 239, NWS Bismarck, ND

July 20, 2008Hettinger County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2008, 7:14 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 7:14 PM MDT (01:14 UTC)
Expired
Jul 20, 2008, 8:00 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Hettinger County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:16 PM MDTHAIL 0.753 S Lefor, ND3/4 INCH HAIL AND GUSTY WINDS BROKE SMALL BRANCHES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210114
SVRBIS
NDC041-089-210200-
/O.NEW.KBIS.SV.W.0239.080721T0114Z-080721T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM MDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 800 PM MDT

* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LEFOR TO 9
  MILES SOUTH OF REGENT...OR ALONG A LINE EXTENDING FROM 12 MILES
  SOUTHEAST OF DICKINSON TO 33 MILES NORTHWEST OF LEMMON...AND MOVING
  EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOTT BY 730 PM MDT...
  BURT BY 740 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4681 10213 4622 10206 4622 10248 4628 10249
      4631 10279 4682 10270
TIME...MOT...LOC 0114Z 284DEG 39KT 4676 10253 4629 10256

$$

LEBLANG
2 follow-up statements
000 
WWUS53 KBIS 210132
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT SUN JUL 20 2008

NDC041-089-210200-
/O.CON.KBIS.SV.W.0239.000000T0000Z-080721T0200Z/
HETTINGER ND-STARK ND-
732 PM MDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN STARK AND EASTERN HETTINGER COUNTIES...

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 23 MILES NORTH OF MOTT TO 9
MILES SOUTH OF MOTT...OR ALONG A LINE EXTENDING FROM 27 MILES
SOUTHEAST OF DICKINSON TO 22 MILES NORTH OF LEMMON...MOVING EAST AT
45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BURT BY 740 PM MDT...

LAT...LON 4622 10248 4628 10249 4633 10263 4676 10252
      4681 10213 4622 10206
TIME...MOT...LOC 0132Z 284DEG 39KT 4671 10225 4624 10229

$$
RSL
000 
WWUS53 KBIS 210159
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT SUN JUL 20 2008

NDC041-089-210208-
/O.EXP.KBIS.SV.W.0239.000000T0000Z-080721T0200Z/
HETTINGER ND-STARK ND-
758 PM MDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK AND EASTERN
HETTINGER COUNTIES WILL EXPIRE AT 900 PM CDT/800 PM MDT/...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT. HOWEVER THE STORM WILL STILL PRODUCE
SMALL HAIL AND WINDS TO 50 MPH. TOWNS IN ITS PATH INCLUDE 
ELGIN AND CARSON.

LAT...LON 4622 10248 4628 10249 4633 10263 4676 10252
      4681 10213 4622 10206
TIME...MOT...LOC 0158Z 284DEG 39KT 4664 10199 4617 10204

$$
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:35 PM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 1:35 PM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT SUN JUL 20 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
THE MAIN FORECAST CONCERN IN THE SHORT TERM ARE FORECAST HIGHS
THROUGH TUESDAY AS WELL AS PRECIPITATION CHANGES THROUGHOUT THE
SHORT TERM.

SIDING WITH A COMBINATION OF THE SREF...GFS AND ECMWF AS THERE RUN
ARE SIMILAR WITH PRECIPITATION AND IN GENERAL WITH MAJOR FEATURE
POSITIONS. THE NAM WAS AN OUTLIER AS IT KEPT PRECIPITATION OVER
SOUTHERN PORTIONS OF NORTH DAKOTA THROUGHOUT THE SHORT TERM FORECAST.

THE ZONAL FLOW IN PLACE ACROSS THE NORTHERN PLAINS LAST WEEK IS
GIVING WAY TO A MORE AMPLIFIED PATTERN. THE UPPER LEVEL TROUGH
RESPONSIBLE FOR THE SEVERE WEATHER YESTERDAY IS CONTINUING ITS PUSH
EASTWARD AS UPPER LEVEL RIDGING BUILDS INTO THE NORTHERN PLAINS WITH
THE RIDGE AXIS TO OUR WEST THIS EVENING. MODELS FORECAST  A WEAK
DISTURBANCE TO PUSH THROUGH THE RIDGE THIS EVENING CROSSING OVER
SOUTHWESTERN NORTH DAKOTA. ATMOSPHERE APPEARS TO DRY TO PRODUCE ANY
SHOWERS OR THUNDERSTORMS BUT A FEW CLOUDS ARE POSSIBLE IN THE
SOUTHWEST CORNER OF THE STATE THIS EVENING WERE LIMITED MOISTURE IS
AVAILABLE.

BY TUESDAY EVENING AN UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST
AND ITS ATTENDANT SURFACE LOW WILL APPROACH WESTERN NORTH DAKOTA AND
BEGIN TO PUSH THE RIDGE SOUTH AND EASTWARD. BY WEDNESDAY EVENING THE
UPPER LEVEL TROUGH HAS LIFTED INTO CENTRAL CANADA WHILE THE SURFACE
TROUGH SLIDES THROUGH NORTH DAKOTA. . THIS SYSTEM WILL BE THE FOCUS
OF PRECIPITATION FROM TUESDAY EVENING THROUGH WEDNESDAY NIGHT. THE
DAY 3 NCEP/HPC 24 HOUR PRECIPITATION MAPS PLACE A BULLS EYE OVER
NORTHWESTERN NORTH DAKOTA. THE STORM PREDICTION CENTER PLACES
WESTERN DAKOTA AS A POSSIBLE AREA FOR SEVERE WEATHER TUESDAY NIGHT
INTO WEDNESDAY MORNING. BULK SHEAR VALUES ARE MARGINAL FOR SEVERE
WEATHER. CAPE VALUES ARE IN THE 500 TO 1000 J/KG RANGE. SEVERE
WEATHER MAY ALSO BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON AND
EVENING AS THE SURFACE AND UPPER LEVEL TROUGH MOVE THROUGH THE
REGION.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY
THE MODELS ARE IN FAIR AGREEMENT IN THE LONG TERM WITH AN EXITING
LOW PRESSURE SYSTEM ON THURSDAY KEEPING THE BEST CHANCE OF PRECIP
EAST OF THE FORECAST AREA.  RIDGING ALOFT FRIDAY AND SATURDAY SHOULD
LIMIT THE CHANCE OF PRECIP AND BRING WARMER TEMPS TO THE AREA...BUT
BOTH MODELS INDICATE A POTENTIAL FOR THUNDERSTORMS ON SUNDAY AS THE
RIDGE DEAMPLIFIES ALLOWING A SHORT WAVE TO MOVE THROUGH THE AREA.

&&
.AVIATION...VFR CONDITIONS SHOULD CONTINUE THROUGH THE REST OF THE
DAY AND INTO TONIGHT. WILL INDICATE LIGHT FOG TOWARD MORNING. RECENT
RAINS AND LIGHT WINDS ALONG WITH GOOD RADIATIONAL COOLING COULD
BRING SCATTERED FOG TO THE STATE MONDAY MORNING.

&&

DC/HW/TSW
Hazardous weather outlook, Jul 20, 2:43 AM MDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
343 AM CDT SUN JUL 20 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
343 AM CDT SUN JUL 20 2008 /243 AM MDT SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY. SOME OF
THESE STORMS MAY BE SEVERE. STAY TUNED FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Jul 20, 5:46 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             1 W BEACH               46.91N 104.03W
07/20/2008  E0.88 INCH       GOLDEN VALLEY      ND   AMATEUR RADIO

            NICKEL HAIL AND WIND GUST TO 58 MPH BRIEF HEAVY RAIN 0.40
            INCHES

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:25 PM MDTSevere Thunderstorm WarningBISHettinger35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.